Home

Clinic Services
Dietary Supplements
Health Concerns
Natural Treatments

Blog & Newsletters
Resources Directory

Online Forms

Email to a Friend

Bookmark this Site

Index to Our Site

CCH Health Review

This free newsletter gives you original and immediately usable information from doctors to help you build your health and vitality!
Email:
Your e-mail address is totally secure. We will never misuse or sell your information.
Clinic Services | Online Store | Health Concerns | Newsletter Archives | Contact Us








Activity/exercise
Case Study- Testimonial
Health Concerns
In the News
Newsletter Archives
Nutrition
Supplements/Vitamins/Botanicals



Effect of proton pump inhibitors on magnesium



From The C.A.M Report


FDA advises that prescription proton pump inhibitor drugs may cause low magnesium blood levels (hypomagnesemia) if taken, in most cases, longer than one year.

Proton pump inhibitors reduce the amount of acid in the stomach and treat conditions such as gastroesophageal reflux disease (GERD), peptic ulcers, and inflammation of the esophagus.

  • Proton pump inhibitors include:
    • Omeprazole (Prilosec, Zegarid)
    • Lansoprazole (Prevacid)
    • Rabeprazole (Aciphex)
    • Pantoprazole (Protonix)
    • Esomeprazole (Nexium)

Here's what we know.

  • Low magnesium levels can result in serious adverse events including muscle spasm (tetany), irregular heartbeat (arrhythmias), and convulsions (seizures).
    • However, patients do not always have these symptoms.
  • Treatment of hypomagnesemia generally requires magnesium supplements.
    • In about one-quarter of cases, magnesium alone did not improve low magnesium levels, and the proton pump inhibitor had to be discontinued.

The bottom line?

Healthcare professionals should consider obtaining magnesium blood levels before starting prescription proton pump inhibitor treatment and during chronic treatment.

Caution in patients who take proton pump inhibitors with medicine such as digoxin, diuretics, or drugs that may cause hypomagnesemia. Low magnesium in a patient taking digoxin increases the risk of serious side effects.